Log In or Register to Join The Conversation!
Viewing 10 reply threads
  • Author
    Posts
    • #19246
      Toni Shapiro
      Participant

      Hi, I did a Parkinsons News Today form search for Akathisia and nothing came up.  I just recently came across Akathisia while researching some of my symptoms.  I’d be interested to know if it’s general knowledge in the PD community and I somehow missed it. There are times I can not sit still. It’s like RLS gone over the top wild and invaded my whole body. It’s a terrible feeling, like I am losing my mind while I punch my thighs, move my legs and arms, and twist my torso, groan and move, move, move and when I think it’s just about unbearable I cry.  When it was less intense and before I read about Akathisia I called it my inner Parkinsons.  I felt like bubbles were bursting in my body and that I had inside tremors coupled with RLS.  Over the past year or so it has become much worse, like I first described. I researched those symptoms and came up with Akathisia.  It really hit me as there were video clips of persons with it and after I clicked on I realized just as I was watching a woman moving back and forth in her chair and grabbing her thighs that I was doing the exact same movements as I watched.  There was another clip of a woman walking, walking round and round and hadn’t slept for days.  I found it very helpful to see the videos.  It could have been me in both. Although it appears to be linked to certain medications it is also listed as one of the many conditions of PD and suggests amantadine for some relief. Does anyone take this drug?  I will be asking my neurologist about it next month.

    • #19252
      Todd Kitten
      Participant

      I’ve been trying to figure out if akathisia is the name I should give to my most troublesome symptom after reading about it in a book (The New Parkinson’s Disease Treatment Book by Eric Ahlskog). When it’s bad, I feel like I want to crawl out of my skin. Walking or other movement helps only to the extent that it distracts me. And while I would describe it as a psychological or inner discomfort rather than a physical symptom, I seem to feel it in the quads of the leg on my right (PD) side, and rubbing on that leg helps a little. (I realize that seems contradictory, but it’s hard to explain.) It responds to Sinemet, although if I want to avoid it entirely, I have to raise my dose so high that I experience dyskinesia. I have yet to talk to any PD patient who seems to share this symptom. I can’t tell if we’re experiencing the same thing or not. I haven’t tried amantadine yet for this or any other symptom.

    • #19275
      Jo S.
      Participant

      YES!!!!!!!!! I have actually used that term with my MDS, as I came across it a while ago. Some sources say that akathisia is a PD symptom, while others don’t acknowledge it or call it something else (such as “restlessness,” which doesn’t fully cover how truly awful this symptom is). Because akathisia is most often associated with withdrawal from psychotropic medicines, it has gotten less coverage and has been less studied than most other PD symptoms. However, if I were to list my symptoms starting with the worst one, akathisia would be at the top.

      Yup, it’s like RLS on steroids. When it occurs, I just want to jump out of my skin! I sway, kick, stand and sway, and do anything I can to move and try to make it stop. Sometimes I will do jumping jacks or go up and down the stairs until my legs are ready to give out, but that doesn’t always work. It can happen during the day or even at bedtime (if it happens while I’m in bed, I’ll do bicycle pumps with my legs in the air). It can even continue while I’m sitting on the toilet to pee — my legs will kick everywhere! I’ve had RLS for many years, so I know what it’s like. Akathisia, on the other hand, is like RLS for the entire body, magnified 1,000 times.

      When I tried explaining to my doc what was going on, she didn’t seem to fully understand my use of the term, which was frustrating, especially since some organizations mention it rather explicitly. She kept thinking I was talking about dyskinesias, but I’ve actually never experienced them. After dealing with this for far too long, I have finally gotten it under control. My last appointment (telehealth) resulted in an adjustment of my meds that did the trick. Since I was able to narrow down the general time of day when it happens the most, she recommended adding a C/L ER to my midday dose of regular C/L. I also take a C/L ER around dinnertime and with my bedtime regular C/L. In addition, I take one at 2 a.m. each night. All of this together has helped keep it mostly at bay during the day and usually (though not always) at bedtime.

      I’m relieved and encouraged that this simple adjustment has made a huge difference for me and greatly helped my quality of life. Please talk with your doc about a similar adjustment, if that’s feasible for you to do. Also, please know that you are definitely not alone with this. I totally understand what you described and empathize completely!

      Oh, I also take amantadine (one cap in the morning). I believe that was added prior to the other med adjustments, though, so I’m not sure whether it has any affect on the akathisia.

    • #19277
      Russell Dean Boyer
      Participant

      I have had similar but milder symptoms at times. It is hard to describe what I am feeling but you did a good job of putting it in words. In my case it is usually confined to the arms and I find myself kneading them, moving them, wanting to do just about anything to stop that sensation. I have even tried sticking them with a pin as a counterirritant but the problem is the pin pain doesn’t last. This almost always happens at night, as does RLS. Sleepiness seems to trigger it but that is only an impression, I haven’t tracked it closely.

      In my case I have had strong side effects from amantadine and can’t take that but luckily pramipexole does the job; I just have to increase the dose.

       

       

    • #19278
      Kate Rodrigues
      Participant

      Thank you for discussion about akathisia. Since COVID hit my Parky has accelerated with so many new symptoms. Yes it feels like I want to crawl out of my skin! I thought this was an increase in my depression and anxiety. Ending up with crying sessions. I’ll share this with my neurologist.

    • #19279
      Charne Sherman
      Participant

      I’ve read your replies and some of the descriptions of what you refer to as Akathisia sounds like Levodopa induced Dyskinesia which I have.  I’ve tried Amantadine and Gocovri and they do work on the Dyskinesia but the side effects are so bad that I had to discontinue using them.  As far as I know, there is nothing else right now that helps except take less carbidopa/levodopa and just 1/4 pill less stops the dyskinesia but also increases the tremors.  This does appear in Dr. Ahlskog’s book as well and I’ve worked with my MDS to find the right combination but have not solved the problem.

    • #19280
      Jo S.
      Participant

      Hi, Charne. What I experience is definitely not dyskinesia or related to dyskinesia. These are not uncontrollable movements but deliberate movements, which which those of us who experience akathisia can adjust as necessary to reduce the indescribable sensation of restlessness. There is quite a distinction between dyskinesia (which is caused by levadopa) and akathisia (which is a PD symptom). In fact, only an increase in my C/L has been able to mitigate the akathisia.

    • #19298
      Toni Shapiro
      Participant

      Hi,

      Thank you to everyone who responded to my Akathisia post. Except for the jumping jacks (way to go Jo) and the stairs, (only because I can no longer manage those kinds of movements anymore), I totally relate to Jo’s posting.  She described the symptoms perfectly and in great detail which I very much appreciate.  I agree, I want to jump out of my skin and yes, 100% my movements are purposeful and deliberate.  I will say to myself maybe if I do bicycle pumps, maybe if I stand up and hold on to something and shake my legs, maybe if I squirm and twist my body, maybe if I swing my arms for as long as I can, maybe if I sit down and pound my legs, maybe if I rock back and forth, all of these things I think of first and then execute. Like Russell it mostly happens to me at night.  This can go on for hours.  Long enough for me to worry about my sanity during the longer episodes.  Articles that call what I experience “restlessness “is so off base. I have RLS and it is not what I am talking about.  It’s like calling an ocean a puddle. Thankfully I see my neurologist in a few weeks and will discuss.

    • #19299
      Jo S.
      Participant

      Hi, Toni. I’m very interested to hear what your neurologist tells you and advises. Best of luck, and hang in there until then! I’ll be thinking of you!

    • #19307
      twok
      Participant

      Dear Akathisia Sufferers,

      Maybe my occasional extreme restlessness is related to this syndrome????But regardless, you folks have suffered a  lot and now you know you are NOT crazy!

      You are brave people!

    • #19391
      Toni Shapiro
      Participant

      Hi Jo,

      I sent you a private message.

Viewing 10 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account